Texas, 2023Wildfire in Texas, August 10 to 11, 2023
August 10 to 11, 2023 · NWS BRO · 1 event in 1 county or zone
Conditions were very favorable for wildfire spread with high pressure and dry weather in place leading up to and during the day of August 10th. Moderate to gusty southeasterly winds combined with cured ground fuels from the developing drought allowed for rapid wildfire growth.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Conditions were very favorable for wildfire spread with high pressure and dry weather in place leading up to and during the day of August 10th. Moderate to gusty southeasterly winds combined with cured ground fuels from the developing drought allowed for rapid wildfire growth. The Granjeno Fire in southern Hidalgo County ignited the morning of August 10th around 8:00 AM CDT and continued until 12:17 PM CDT on August 11th when it was announced it was 100 percent contained. The fire consumed a total of 970 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 10, 5:22 AM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 10, 5:22 AM CST, 1 hour 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
622 AM CDT Thu Aug 10 2023
...New AVIATION...
.SHORT TERM...
(Today through Friday)
Issued at 327 AM CDT Thu Aug 10 2023
As the mid-level ridge continues to dominate the weather over Deep
South Texas and the Rio Grande Valley, heat continues to be the main
factor of the weather for the region. For today and Friday, we can
expect high temperatures to be mostly in the 100s for most of the
CWA, while the areas along the coast will be in the upper 90s. In
fact, parts of Zapata county are going to be closer to 110. It will
be so hot that the ambient temperature will be the main factor for
them being in a Heat Advisory. Speaking of which, there is a Heat
Advisory that is in effect for all of Deep South Texas and the Rio
Grande Valley expect for the barrier islands starting from noon to 8
PM tonight. Heat indices are expected to get up to 115 degrees
today, but it is possible for them to be slightly higher for a short
period of time in some locations like Northern Kenedy county. The
main reason for the Heat Advisory for most of the region is due to
the influx of moisture from the onshore flow, which is expected to
continue through the period. Winds are expected to increase during
the afternoons, and could last through the early evenings, but
should diminish during the overnight hours tonight. Speaking of the
overnight hours, low temperatures are still expected to be in the
upper 70s to lower 80s. As such, tonight is expected to still be
quite humid and warm.
&&
.LONG TERM...
(Friday night through Wednesday)
Issued at 327 AM CDT Thu Aug 10 2023
Key Messages:
-Above normal temperatures through the period; Heat Advisories
possible through the weekend.
-Elevated fire weather conditions possible Saturday & Sunday.
-Rain chances increase slightly early next week.
Abnormally hot, humid, breezy, and dry weather will persist
through the upcoming weekend as a potent mid-level ridge settles
over southeast TX. The center of the ridge will shift over
northwest TX for the first half of next week and will continue to
produce abnormally hot temperatures for Deep South Texas.
Anticipate daily afternoon high temperatures of 100F or greater
for most -- if not all -- inland locations, while nighttime
temperatures only bottom out in the mid-upper 70s and lower 80s.
Heat Advisories appear to be needed this upcoming weekend,
especially on Saturday, for portions of the BRO CWA.
Beyond Sunday, Heat Advisories look a little more nebulous.
Afternoon high temperatures are still expected to sore near or
above 100F each afternoon through Wednesday, but temperatures may
drop 1-3 degrees Monday & Tuesday (compared to this weekend) as a
couple of weak tropical waves/inverted mid-level troughs swing
over northeast Mexico early in the week. Ensembles and
deterministic models continue to show a downward trend in PoPs/QPF
with these features. Despite the unusually low-QPF solutions from
the GFS & ECMWF, both models advect 2.2-2.3 inch PWATs between
Monday afternoon and Tuesday afternoon. This is difficult to
ignore. Still think Monday will be the best chance of seeing
scattered showers and thunderstorms across much of the region,
though there are still a lot of questions on how an incoming plume
of the Saharan Air Layer (SAL) early next week will affect
rainfall chances for both Monday and especially on Tuesday and
Wednesday. For now, capped PoPs at 30% for Monday and 20% for
Tuesday, with rainfall chances dropping between 10-20% on
Wednesday.
&&
.AVIATION...
(12Z TAFS)
Issued at 618 AM CDT Thu Aug 10 2023
VFR conditions are expected to continue through this TAF period at
all TAF sites. Southerly to southeasterly winds are expected to
increase during the afternoon becoming gusty, and then lasting
through the evening. Winds should lessen by tonight and remain
light through the overnight hours.
&&
.MARINE...
Issued at 327 AM CDT Thu Aug 10 2023
Today through Friday...Adverse conditions are expected
today through Friday. A strong pressure gradient between the high
pressure out in the Gulf and a thermal low are going to result in
breezy winds over the Laguna Madre and Nearshore Gulf waters. Mostly
expecting Small Craft Exercise Caution, but low end Small Craft
Advisory can not be ruled out for today and tomorrow.
Friday night through Tuesday...Surface high pressure over the
eastern Gulf of Mexico will continue to provide a moderate
onshore flow and a slight persistent sea state through the period.
Locally enhanced winds across the Laguna Madre will occur this
weekend and provide slightly stronger winds, likely producing
Small Craft Exercise caution for the afternoon hours. Shower and
thunderstorm chances begin to increase beginning Sunday.
&&
.FIRE WEATHER...
Issued at 327 AM CDT Thu Aug 10 2023
Today through Friday...A Fire Danger Statement is in effect from
noon to 8 PM for all of Deep South Texas except for the coastal
zones and barrier islands. Minimum relative humidity is expected
to be around 20 to 35 percent west of I-69C and then closer to the
coast, it will be around 40 percent. 20-foot winds are expected
to be around 15 mph during the afternoon and could gust even
higher as well. Fuels are dry to critically dry due the prolong
lack of rainfall.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 98 83 98 83 / 0 0 0 0
HARLINGEN 102 79 101 80 / 0 0 0 0
MCALLEN 103 81 103 81 / 0 0 0 0
RIO GRANDE CITY 107 80 105 80 / 0 0 0 0
SOUTH PADRE ISLAND 90 82 90 82 / 0 0 0 0
BAYVIEW/PORT ISABEL 98 81 97 80 / 0 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory from noon today to 8 PM CDT this evening for
TXZ248>255-351-353>355.
GM...None.
&&
SHORT TERM...64-Katz
LONG TERM....67-Mejia
AVIATION...64-KatzHazardous weather outlook, Aug 10, 3:15 AM CST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
415 AM CDT Thu Aug 10 2023
TXZ248>255-351-353>355-451-454-455-110915-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
415 AM CDT Thu Aug 10 2023
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
A Heat Advisory is in effect for all of Deep South Texas except
the island portions of Cameron, Willacy, and Kenedy counties from
noon until 8 PM CDT tonight.
A Fire Danger Statement for elevated fire weather conditions is
in effect for Zapata, Jim Hogg, Starr, Brooks, Hidalgo, Inland
Kenedy, Inland Willacy, and Inland Cameron counties from noon
until 8 PM CDT tonight.
There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach today and tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
An elevated risk of rip currents is possible at the local beaches
Friday and Saturday.
Additional Heat Advisories are possible for all or portions of
Deep South Texas through Sunday. Excessive Heat Warnings may be
needed.
Elevated Fire Weather conditions are possible each afternoon
through the weekend. Fire Danger Statements may be needed,
especially along and west of US 281.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-110915-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
415 AM CDT Thu Aug 10 2023
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Southern Hidalgo County
- When
- August 10, 7:00 AM CST to August 11, 8:00 AM CST
- Where
- Southern Hidalgo County forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
The Granjeno Fire in southern Hidalgo County burned 970 acres. A Spot Request was received at 8:10 AM CDT on August 10th. It was contained at 12:17 PM CDT on August 11th. The event known as the Granjeno Fire was estimated to have ignited around 8:00 AM CDT about 1 mile south of Granjeno, TX on August 10th. It burned until the afternoon of August 11th when it was announced to be 100 percent contained at 12:17 PM CDT. This wildfire consumed a total of 970 acres. A Spot Request submitted by the US Fish and Wildlife Service on August 10th was used as a guide for ignition time. The worst of the spread was experienced the afternoon of August 10th when the sea breeze came through southern Hidalgo County and the fire was clearly visible on the GOES-16 Natural Fire RGB channel.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, August 10, 2023$14 million · 2.75 in hail · 16 events
- Tornadoes and Hail in South Dakota, August 10, 2023$235,000 · 1.75 in hail · 20 events
- Damaging Winds and Lightning Strike in North Carolina, August 10, 2023$500,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Texas, August 10, 2023$222,000 · 91 kt wind · 12 events
- Tornado and Damaging Winds in Alabama, August 10, 2023$39,000 · EF0 · 38 events
- Damaging Winds in Texas, August 10, 2023$115,000 · 87 kt wind · 3 events
- Hail and Damaging Wind in Texas, August 10, 2023$50,000 · 1.75 in hail · 4 events
- Excessive Heat in Louisiana, August 10, 202336 events
- Tornadoes and Damaging Winds in New Jersey, August 10, 2023EF1 · 12 events
- Damaging Winds in North Carolina, August 10, 2023$25,000 · 52 kt wind · 10 events
- Damaging Wind in Mississippi, August 10, 2023$25,000 · 50 kt wind · 1 event
- Tornado and Hail in South Dakota, August 10, 2023EF0 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107217.